MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EMBOLD FIBERED DETACHABLE COIL SYSTEM; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

BOSTON SCIENTIFIC CORPORATION EMBOLD FIBERED DETACHABLE COIL SYSTEM; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number 83910
Medical Device Problem Codes Break (1069); Material Deformation (2976); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/27/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the coil fractured within the patient, and additional intervention was unable to retrieve all fragments of the coil.An embold fibered detachable coil system was selected for use in the embolization procedure to treat bleeding within a visceral artery.This was intended to be the last coil placed via a non-bsc catheter, after placing another embold coil.The end of the embold coil was reported to be bent and there was visible coupling wire pulled back.The physician thought the coil was outside the microcatheter tip, and tried to pull back the nitinol wire, but the coil was still attached.The coil was advanced again, more of the nitinol wire was pulled back, but the coil was still attached.The physician then decided to remove the coil from the microcatheter and the patient.It was not confirmed the coil was outside the microcatheter.The microcatheter was flushed with no issue under fluoroscopy.Another coil was opened, and upon insertion, it was discovered the previous coil was still in the microcatheter.Since the microcatheter had moved back, the second coil was pushed into a non-target location.The replacement coil was removed and not deployed.The physician attempted to snare the second embold, but the coil kept breaking apart.A portion of the coil was able to be snared successfully, and the portion of the coil that remained in the patient was able to be pushed partially into the existing coil nest.The tail end of the coil extended to a more proximal portion of the target vessel and may have covered a side branch of the visceral vessel unintentionally.A greater portion of the vessel was embolized than intended.However, the intended vessel occlusion was successful, and the patient was reported to have recovered fully.
 
Additional Manufacturer Narrative
Corrected: h6 - impact codes: the impact codes of f15: recognized device or procedural complication and f10: inadequate/inappropriate treatment or diagnostic exposure were updated to f0103: unexpected therapeutic effects.Device analysis: the delivery wire was returned.No other components were returned for analysis.The returned delivery wire showed the polymer shaft was attached as well as the proximal coupler.The proximal coupler component was not damaged.The perforations were broken, and the pull wire was pulled completely out of the delivery wire.Inspection of the remainder of the device revealed no damage or irregularities.The complaints of kinks on the main coil, breaks on the coil, or delayed separation were unable to be confirmed due to the components not returning for analysis.
 
Event or Problem Description

Brand Name
EMBOLD FIBERED DETACHABLE COIL SYSTEM
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
model farm road
cork
EI  
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key17192944
Report Number2124215-2023-32097
Device Sequence Number7461827
Product Code KRD
UDI-Device Identifier08714729983538
UDI-Public08714729983538
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/05/2026
Device Model Number83910
Device Catalogue Number83910
Device Lot Number0031175345
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/30/2023
Supplement Date Received by Manufacturer06/27/2023
Initial Report FDA Received Date06/23/2023
Supplement Report FDA Received Date07/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown